Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 296, NWS Shreveport, LA

July 17, 2003Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 17, 2003, 5:27 PM CDT for Union County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Jul 17, 2003, 6:30 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 173 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS54 KSHV 172227
SVRSHV
ARC139-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 630 PM CDT

* AT 523 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF         
  HUTTIG...OR NEAR FELSENTHAL...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FELSENTHAL AT 540 PM CDT
  OVER HUTTIG AT 550 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR NICKEL SIZE AND 
STRONG DAMAGING WINDS TO NEAR 60 MPH. BOATERS ON LAKE JACK LEE
SHOULD BE MOVING TO SAFE SHORE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 630 PM CDT.

LAT...LON 3313 9210 3322 9222 3302 9230 3301 9208

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT THU JUL 17 2003

BIG CONCERN OVER THE NEXT COUPLE OF DAYS IS THE HEAT AND HUMIDITY.
HEAT INDICES HAVE A DECENT CHANCE OF MEETING THE ADVISORY CRITERIA
/105 OR BETTER/ ACROSS THE EASTERN AND NORTHERN HALF OF THE FORECAST
AREA ON FRIDAY.  ACROSS THE EAST ALONG THE DELTA REGION...DEW POINTS
WILL BE A TAD HIGHER...WHILE ACROSS THE NORTH...CLOSER TO THE 850 MB
THERMAL RIDGE...EXPECT TEMPERATURES TO BE A COUPLE OF DEGREES
WARMER.

THE WILD CARD IS ON SATURDAY.  THE 850 MB THERMAL RIDGE BEGINS TO
MOVE INTO THE FORECAST AREA ON SATURDAY...BUT A SHORTWAVE ON THE
PERIPHERY OF THE UPPER RIDGE IS PROGGED TO AFFECT MOST OF THE
FORECAST AREA...ESPECIALLY NORTHEAST/EASTERN SECTIONS.  THIS
SYSTEM...IF ANYTHING COULD SPREAD MORE CLOUD COVER ACROSS THE
REGION...THUS KEEPING TEMPERATURES DOWN A COUPLE OF DEGREES.
THUS...WILL HOLD OFF FROM ISSUING ADVISORY FOR NOW SINCE ADVISORY
CRITERIA MUST BE MET FOR AT LEAST TWO DAYS.  WILL STILL HAVE HEAT
INDICES HEADLINED IN THE ZONES.

DURING THE WEEKEND...THE UPPER RIDGE ONCE AGAIN RETROGRADES...AS A
LONGWAVE TROUGH TAKES SHAPE ACROSS THE EASTERN HALF OF THE COUNTRY
BY EARLY NEXT WEEK.  THIS COULD HELP BRING A COOL FRONT INTO THE
AREA LATE MONDAY INTO TUESDAY...BUT FRONTS HAVE A HARD TIME MAKING
IT THIS FAR SOUTH THIS TIME OF YEAR.  WE WILL HAVE TO WAIT AND SEE.
EITHER WAY...THE OPPRESSIVE RIDGE WILL RETREAT...WHICH WILL MEAN AT
LEAST SLIGHTLY COOLER TEMPERATURE FOR NEXT WEEK.

THANKS TO FTW...JAN...LIT...AND TUL FOR COORD.

PRELIMS...

SHV 74 96 75 95 / 10 20 20 20
MLU 74 95 75 94 / 20 20 20 30
TXK 76 98 77 96 / 10 10 10 20
TYR 75 96 75 96 / 10 20 10 20
LFK 73 95 73 95 / 20 20 20 20

.SHV...NONE.
Hazardous weather outlook, Jul 17, 12:00 PM CDT, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 4:30 PM CDT, 57 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT THU JUL 17 2003

...HEAT INDEX VALUES 100 TO 110 DEGREES FRIDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S FRIDAY AFTERNOON
ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON
ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTH CENTRAL LOUISIANA...WHILE HEAT INDEX VALUES ARE
EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG
AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC
BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

HEAT AND HUMIDITY WILL REMAIN IN PLACE OVER THE WEEKEND...BUT A FEW
DISTURBANCES ROTATING AROUND AN UPPER RIDGE OF HIGH PRESSURE...SHOULD
COOL OFF THE TEMPERATURES BY A COUPLE OF DEGREES. THESE DISTURBANCES
COULD PRODUCE MORE CLOUD COVER...AND A SLIGHTLY BETTER CHANCE FOR
SOME RAIN ACROSS THE REGION.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.